Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 180, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 11, 2002, 7:18 PM CDT for Johnson County, Missouri. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2002, 7:18 PM CDT (00:18 UTC)
- Expired
- Jul 11, 2002, 8:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 39 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 276 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
047 WUUS53 KEAX 120018 SVRMCI MOC101-120115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 717 PM CDT THU JUL 11 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 815 PM CDT * AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FAYETTEVILLE...OR 13 MILES NORTHWEST OF WARRENSBURG...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FAYETTEVILLE BY 730 PM CDT KNOB NOSTER BY 805 PM CDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3880 9402 3874 9352 3892 9352 3890 9399 BROWNING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:25 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 11, 4:25 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 425 PM CDT THU JUL 11 2002 425 PM... CONVECTION HAS BEEN INCREASING IN COVERAGE TO THE NORTH OF A PSUEDO-WARM FRONT THAT IS ARCED ACROSS NORTHEAST MISSOURI AT THIS TIME. WEAK COLD FRONT EXTENDS FROM SURFACE LOW NEAR MKC INTO NC OKLAHOMA. ATMOSPHERE RATHER JUICY...WITH PRECIPITABLE WATER VALUES AT OR ABOVE 1.50 INCHES ACROSS MOST OF FORECAST AREA. SLOW MOVING LOW CENTER LOCATED OVER SOUTHWEST IOWA THIS AFTERNOON...WILL DRIFT SLOWLY SOUTH OVER THE NEXT 48 HOURS. ALL SHORT TERM MODELS DROP LOW CENTER ALMOST STRAIGHT SOUTH DOWN THE MISSOURI-KANSAS LINE...PLACING BULK OF FORECAST AREA IN AREA OF LARGE SCALE ASCENT TONIGHT THROUGH FRIDAY. COOLER SURFACE TEMPERATURES TODAY...HAVE LIMITED EXPLOSIVE CONVECTIVE DEVELOPMENT THIS AFTERNOON...BUT STRONG DYNAMICS ACROSS WESTERN PART OF FORECAST AREA AND STRONG ISENTROPIC LIFT ACROSS EAST...WILL MAKE FOR A WET 36 HOURS. BASIN FLASH FLOOD GUIDANCE BELOW TWO INCHES ACROSS NORTHEAST...EAST CENTRAL AND PORTIONS OF NORTH CENTRAL PART OF FORECAST AREA. CONVECTION ONGOING ACROSS NORTHERN MISSOURI LIKELY WILL SUBSIDE AROUND MIDNIGHT...AS MID-LEVEL SUBSIDENCE WORKS INTO AREA...HOWEVER MODERATE ISENTROPIC LIFT WILL CONTINUE...SO WILL KEEP CHANCE OF SHOWERS AND STORMS GOING. AXIS OF HEAVIER RAINFALL WILL PIVOT...AND ALIGN ITSELF ROUGHLY ALONG A LWD TO SZL LINE LATER TONIGHT...DUE TO STRONG THETAE ADVECTION...ISENTROPIC AND DYNAMIC LIFT. HAVE POSTED A FLOOD WATCH FOR TONIGHT AND FRIDAY ACROSS THE EASTERN TWO-THIRDS OF FORECAST AREA TO ACCOUNT FOR FLOOD/FLASH FLOOD PRODUCING RAINFALL. EVAPORATIVE COOLING SHOULD DRIVE DOWN TEMPERATURES EVEN MORE TONIGHT... WITH MOST AREAS FALLING INTO THE LOW TO MID 60S BY SUNRISE. TEMPERATURES IN HEAVY RAIN AREAS MAY STRUGGLE ON FRIDAY...SO LOWERED TEMPERATURES ABOUT A CATEGORY IN MOST AREAS...BUT NOT AS COOL AS MAV. THREAT OF SHOWERS AND STORMS WILL SHIFT INTO SOUTHERN PART OF CWA ON FRIDAY NIGHT AS UPPER LOW MOVES SOUTH. CARRIED LOW POPS FOR FRIDAY NIGHT IN ALL BY NORTHERN ZONES. PROBABLY WILL SEE FOG ON SATURDAY MORNING... AS SKIES CLEAR OVER WET GROUND...BUT LEFT OUT OF ZONES FOR NOW. IF RAIN AMOUNTS PAN OUT...EVAPOTRANSPIRATION AND CLOUD COVER WILL KEEP TEMPERATURES A LITTLE COOLER THAN PREVIOUSLY FORECAST...SO DECIDED TO LOWER THEM A BIT. IN THE LONG TERM FORECAST...GRADUAL WARM-UP IN STORE FOR AREA...AS LOW BECOMES CUTOFF OVER OKLAHOMA. THIS SHOULD KEEP HEAT AT BAY FOR A WHILE...WITH NORTHWEST ZONES THE FIRST TO WARM UP. AS IS OFTEN THE CASE WITH CUTOFF LOWS...NOT SURE WHERE IT WILL GO...BUT MEDIUM RANGE MODELS ROTATE SHEAR AXIS BACK INTO SOUTHERN PART OF FORECAST AREA IN THE TUESDAY AND WEDNESDAY TIMEFRAME. SF 445 AM... AN UPPER LOW PRESSURE SYSTEM DROPPING SOUTH OUT OF IOWA WILL BE THE MAIN WEATHER PLAYER FOR MISSOURI AND EASTERN KANSAS FOR THE NEXT COUPLE OF DAYS. CLUSTERS OF SHOWERS AND THUNDERSTORMS HAVE BECOME ESTABLISHED ALONG THE 850MB WARM FRONT OVER EASTERN IOWA THIS MORNING AND OTHER LESS ORGANIZED SHOWERS FORMED EARLY THIS MORNING ALONG THE COLD FRONT NEAR OMAHA. I EXPECT THAT THESE TWO FEATURES (THE ELEVATED WARM FRONT AND THE SURFACE COLD FRONT) WILL CONTINUE TO BE THE PRIMARY FOCI FOR PRECIPITATION AS THE UPPER LOW CONTINUES ITS SLOW DRIFT SOUTH TODAY AND TONIGHT. THE BEST CHANCE FOR WIDESPREAD SHOWERS AND STORMS LATER TODAY SHOULD BE OVER NORTHEAST PORTIONS OF MISSOURI AND OVER SOUTHERN IOWA WITH THE 850 FRONT AND 700MB SHEAR AXIS. THE ETA FORECASTS THAT THESE FEATURES WILL DRIFT SLOWLY SOUTH TODAY AND LAY FROM NEAR BETHANY TO MACON BY 00Z. SO I HAVE THUNDERSTORMS LIKELY NORTH AND EAST OF THIS LINE BY LATE AFTERNOON. LESS CONCENTRATED STORMS WILL LIKELY FORM IN THE WARM SECTOR OVER THE REMAINDER OF THE FORECAST AREA. THE COLD FRONT IS PROGGED TO BE NEAR SAINT JOSEPH BY 18Z SO POINTS SOUTH AND EAST OF STJ WILL HAVE THE BEST CHANCE FOR AFTERNOON THUNDER. SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. THE AIRMASS WONT BE AS UNSTABLE AS YESTERDAY, BUT IT STILL IS VERY MOIST. PRECIPITABLE WATER VALUES FROM TOPEKA AND SPRINGFIELD REMAIN ABOVE 1.5 INCHES, SO STORMS WILL BE VERY EFFICIENT RAIN PRODUCERS. THE ETA AND AVN BEGIN TO SHOW SUBTLE DIFFERENCES BY LATE TONIGHT AND EARLY TOMORROW. THE ETA HOLDS ON TO THE UPPER LOW FURTHER WEST, GIVING WESTERN PORTIONS OF OUR FORECAST AREA A BETTER CHANCE FOR MEASURABLE PRECIPITATION INTO FRIDAY. THE AVN IS A BIT WEAKER AND TRACKS THE MAIN UPPER LOW INTO EASTERN MISSOURI. FOR NOW WE HAVE FOLLOWED HPCS GUIDANCE PREFERRING THE AVN MODEL. LINGERING SHOWERS AND EMBEDDED THUNDERSTORMS HAVE BEEN ADDED TO THE FORECAST SOUTH OF THE MISSOURI RIVER FOR FRIDAY, BUT MAY NEED TO BE ADDED FURTHER NORTH IF THE ETA SOLUTION VERIFIES. THE INFLUENCE OF THE UPPER LOW SHOULD CARRY ON THROUGH THE WEEKEND WITH COOLER THAN AVERAGE TEMPERATURES SATURDAY AND SUNDAY. I HAVE LOWERED TEMPERATURES ABOUT 5 DEGREES FROM THE PREVIOUS FORECAST WITH LOW LEVEL EASTERLY FLOW LINGERING THROUGH SUNDAY. KOCH .EAX... KS...NONE. MO...FLOOD WATCH FOR THURSDAY NIGHT AND FRIDAY FOR ZONES MOZ003>008...MOZ014>017...MOZ023>025...MOZ031>033...MOZ038>040... MOZ044>046...MOZ054.
In the hours before
Local storm report, Jul 11, 5:54 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
554 PM CDT THU JUL 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 4 N EDINBURG MO 60 MPH TSTM GUST
07/11/02 GRUNDY REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:13 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 62 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.